Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Azathioprine vs. cortisone



When diagnosed with MG (ocular and general muscular fatigue and weakness) I started off with Mestinon which did absolutely nothing to improve my condition. My neurologist then prescribed prednisone in a relatively small dosage which has made me feel 100% better re. the fatigue but hasn`t really done much for my double vision. Since taking it (for about 6 months now) I have put on a large amout of weight. Halving the dose was a failure since I immediately started to feel weak again. The doc is now sending me for a test with a view to starting on azathioprine, but checking out this drug I see it also has a long list of possible serious side-effects. My GP says better to be fat and feel good than thin and feel terrible! What is your opinion? Thank you for your time


You pose a difficult question and I certainly can not recommend a specific path to follow. All treatment decisions boil down to weighing benefits vs. risk and then choosing what is best for the patient. Here are two important questions to answer:

1. Do you have ocular MG and generalized non-MG fatigue or do you have generalized, potentially life-threatening MG? I usually assess disease risk by assessing whether or not swallowing is involved (can cause aspiration pneumonia) and whether or not breathing is involved (as determined by pulmonary function tests -- especially the FVC).

2. What are your particular risks to prednisone or imuran? Both choices carry significant risk in the long-run but the risks vary from patient-to-patient. Make sure your PCP and neurologist talk this over with one another.

I wish you the best.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati